Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 23, 2017, 1:56 AM EDT for Forsyth County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 1:56 AM EDT (05:56 UTC)
- Expired
- May 23, 2017, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
653
WGUS52 KRAH 230556
FFWRAH
NCC067-230900-
/O.NEW.KRAH.FF.W.0004.170523T0556Z-170523T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
156 AM EDT TUE MAY 23 2017
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Forsyth County in central North Carolina...
* Until 500 AM EDT
* At 152 AM EDT, Doppler radar indicated a thunderstorm producing
heavy rain across the warned area, and particularly over west-
central Forsyth County from Clemmons and Lewisville to the west
side of Winston Salem. One and a quarter to nearly two inches of
rain has already fallen in these areas; and another one to one and
a half inches of rain will be possible as the storms drift slowly
northward. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Stanleyville and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8027
3622 8013 3614 8004 3601 8005 3603 8021
3600 8022 3600 8032 3597 8039 3606 8046
3604 8049 3608 8052
$$
261 follow-up statement
760
WGUS72 KRAH 230802
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
402 AM EDT TUE MAY 23 2017
NCC067-230900-
/O.CON.KRAH.FF.W.0004.000000T0000Z-170523T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
402 AM EDT TUE MAY 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
FORSYTH COUNTY...
At 357 AM EDT, Doppler radar indicated slow moving thunderstorms
producing flooding over the warned area. One to three inches of rain
has already fallen in this area in the last two hours, and
additional rainfall of an inch or more is expected before 5 AM.
Flooding is likely over central and western portions of Winston-
Salem as well as in Lewisville and Clemmons, including the Highway
421 and Interstate 40 exchange, and on tributaries of Muddy Creek.
Some locations that will experience flooding include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Stanleyville and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks, urban areas, highways, streets and underpasses, as well as
other drainage areas and low lying spots. Many roads and
intersections in the area will quickly flood.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8027
3622 8013 3614 8004 3601 8005 3603 8021
3600 8022 3600 8032 3597 8039 3606 8046
3604 8049 3608 8052
$$
GIHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:55 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 23, 12:55 AM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Raleigh NC 1255 AM EDT Tue May 23 2017 .SYNOPSIS... A series of low pressure systems will cross central NC through mid- week, causing periods of showers and thunderstorms. Improving weather conditions are anticipated by late in the week. && .NEAR TERM /TONIGHT/... As of 1010 PM Monday... Convection over the south-central and southeast part of NC late afternoon and this evening has been slowly spreading out into a large showers/isolated thunderstorm area. This area of convection has been slowly building northward with time in response to the mean steering flow aloft. The main front has stalled over the region where convective outflows and ongoing convection has essentially made it nearly impossible to find. We turn to the current data and the blend of the Hi-Res models, which generally support continued development of new convection to the north of the current large "blob" of showers/isolated storms. We will place the high POP at categorical overnight for this region including up into the Triangle area. This activity may weaken in the next 3-6 hours, with additional showers/isolated thunderstorms expected across the south and west later tonight and Tuesday morning. The main threat overnight should be locally heavy rain and possible urban flooding. The severe threat is very low. Lows generally near the current readings in the mid-upper 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... As of 340 PM Monday... ...Locally heavy rainfall likely Tuesday... The lead upper disturbance and attendant sfc wave will lift across central NC Tuesday morning. In its wake, there may be a temporary lull in the widespread showers and scattered storms before another disturbance and sfc wave lift northeast into our region Tuesday afternoon/evening. The available moisture coupled with decent convergence along a sfc front bisecting central NC southwest- northeast and divergence aloft supplied by a 300mb jetlet lifting ne along the spine of the Appalachians should maintain categorical PoPs through the day into the evening. These showers should dump another half to one inch of rain. This additional run-off will quickly fill creeks and streams, likely requiring the issuance of urban and small stream flood statements. If rainfall rates are greater, a flood watch may be necessary. Effective bulk shear projected to be stronger Tuesday afternoon though widespread rain showers will likely limit available buoyancy. If any locations have a threat for a strong/locally severe storm, it would be over coastal plain counties which should be on the eastern periphery of the rain showers. High temperatures will vary from near 70 NW to near 80 SE. Showers will gradually diminish in coverage and intensity Tuesday evening as the upper level support wanes. Min temps near 60 NW to the mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 300 PM Monday... The upper-air pattern at the beginning of the long term period features a high amplitude trough extending southwesterly from the Great Lakes into the MS Valley with an embedded close low centered near MO/IL. The upper trough axis will slide east on Thursday and take on an increasingly negative tilt with both the GFS and EC moving the long wave trough axis off the mid- Atlantic coast by 12 UTC Friday. The southwesterly flow ahead of the trough strengthens with 75 to 85kts progged at 500 mb over the eastern Carolinas early Thursday. While NWP guidance is similar in the large scale pattern there are differences in some smaller scale features that will play an important role in the forecast details. At the surface, the pattern is rather complex with an existing weak CAD wedge in place across central NC on Wednesday morning with dew points in the upper 50s near the VA border and the upper 60s in the southern Coastal Plain. Guidance is probably too aggressive in driving the warm sector northward to the VA border by mid-afternoon, a more reasonable approach would lift the wedge front more slowly, eventually reaching the VA Wednesday evening as a surface low develops along the front in upstate SC Wednesday evening and moves to southwestern VA Thursday morning. A trailing cold front will then sweep east across the Carolinas and Virginia Thursday morning. Given the strong forcing for ascent ahead of the upper trough, low- level warm advection, localized ascent with the wedge front and then the cold front along with precipitable water values climbing in excess of 1.75 inches, another robust precipitation event is expected Wednesday morning through midday Thursday with general rainfall amounts of 1 to 1.5 inches with localized amounts in excess of 2 inches. Currently SPC has our region outlooked in general thunder and a marginal severe weather risk for the Wednesday and Wednesday night period. Initially, the severe weather risk should be confined to the southeast portion of the area but as the warm sector expands north and with the strong low to mid level flow producing 0-6km bulk shear values in excess of 40-50kts with a weak to perhaps borderline moderately unstable air mass. An expanding severe weather threat is expected, initially in proximity of the wedge front and then ahead of the advancing cold front. The significant precipitation should be over by Thursday but scattered showers and possibly some storms are expected ahead of the upper trough that will be located near the Appalachians. The combination of a relatively moist environment combined with steep low- level lapse rates should support scattered convection and fairly widespread cumulus field. All of the precipitation should end late Thursday night as the air mass stabilizes and larger scale subsidence develops. Dry weather is expected on Friday and Friday night. The pattern becomes less clear over the weekend as troughiness begins to develop over the mid and upper MS valley and a warm front lifts north across the region on Saturday and then stalls near or just north of NC for late Saturday and Sunday. A limited threat of convection persists into Monday but confidence in the forecast over the end of the holiday weekend is limited. Highs on Wednesday and Thursday will be muted by cloud cover and precipitation and modulated by the placement of the warm front. Highs should range around 70 in the Triad to around 80 across the southeast. Highs should moderate into the upper 70s to lower 80s on Friday and the mid to possibly upper 80s on Saturday through Monday. -Blaes && .AVIATION /06Z Tuesday through Saturday/... As of 1255 AM Tuesday... Lower than usual confidence this morning. Aviation conditions currently vary from VFR at INT/RDU/RWI to MVFR at GSO and IFR at FAY, and this variation will continue through 09z this morning, after which time we should see a trend to prevailing MVFR/IFR at INT/GSO/RDU and perhaps RWI, with MVFR to VFR conditions at FAY this morning. A large area of showers and isolated storms is expected to spread over central NC throughout the day, lasting into the evening, and a trend back down to prevailing IFR conditions are anticipated at all sites by late morning, with low cigs and occasional MVFR to IFR vsbys in heavy rain. Unfortunately, details regarding the specific timing of this heavy rain and storms is uncertain, but we do have confidence in poor aviation conditions dominating through tonight, as low (mainly IFR) cigs are expected to persist overnight even as the heavier rain departs from west to east between 00z and 06z. A surface front oriented SW to NE across central NC will hold in place today as low pressure tracks northeastward along it, leading to erratic winds at central NC terminals, mainly from the SE/S shifting to SW at FAY, and mainly from the NE elsewhere through tonight. Looking beyond 06z late tonight/early Wed morning, adverse aviation conditions are likely to hold Wed through Wed night as a deep mid level trough and surface cold front approach from the west, bringing another round of heavy showers and a few potentially strong thunderstorms. Improvement to mostly VFR is expected Thu, although scattered afternoon showers generating MVFR conditions are possible. VFR conditions should return for Fri/Sat as a weak high pressure ridge extends into the area. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...WSS LONG TERM...BLAES AVIATION...Hartfield
Hazardous weather outlook, May 22, 3:49 PM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 349 PM EDT Mon May 22 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 349 PM EDT Mon May 22 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall will occur with scattered strong thunderstorms through this evening, and with an expanding area of showers after 2 AM tonight. Minor street flooding may occur where storms cross urban areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate to heavy rain associated with showers and a few thunderstorms is possible Tuesday and Wednesday, with storm total rainfall amounts of 2 to 3 inches likely, with locally heavier amounts probable. Flooding of low lying and urban areas is possible, along with rapid rises on area creeks. A few strong or severe thunderstorms are possible Tuesday afternoon, primarily along and east of I-95, and again Wednesday afternoon and evening across most of central NC. The main severe weather hazards will be damaging straight line winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday and Wednesday. Spotters are encouraged to report rainfall amounts in excess of two inches.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:09 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Montgomery, Moore, Richmond and 1 more | 3 hr |
| May 22, 11:09 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Guilford, Harnett, Johnston and 4 more | 111 min |
| May 23, 1:22 AM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 3 hr |
| May 23, 3:41 AM EDT | Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 41 hr |
| May 23, 8:11 AM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| May 23, 1:00 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 6 hr |
| May 23, 4:34 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| May 23, 4:56 PM EDT | Tornado Warning | RAH | Sampson | 34 min |
| May 23, 5:24 PM EDT | Tornado Warning | RAH | Sampson | 36 min |
| May 23, 7:03 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash, Wilson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.